Virginia, 2025

Flash Flooding in Virginia, May 14, 2025

May 14, 2025 · NWS LWX · 4 events in 2 counties and zones

Underneath an upper level low, slow moving thunderstorms trained over central Virginia producing a quick one to three inches of rain resulting in flash flooding. This comes a day after a few inches of rain had just fallen.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Underneath an upper level low, slow moving thunderstorms trained over central Virginia producing a quick one to three inches of rain resulting in flash flooding. This comes a day after a few inches of rain had just fallen.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 14, 7:06 PM EST, 54 minutes earlier.

Area forecast discussion, May 14, 7:06 PM EST, 54 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
806 PM EDT Wed May 14 2025

.SYNOPSIS...
An upper low will slowly drift northeastward toward the area
before shearing out into an open wave and lifting to our
northeast on Thursday. An area of low pressure will track toward
the Upper Midwest and western Great Lakes by Friday, before
tracking eastward across Quebec and Ontario this weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Widespread showers arc from western MD southeast to the northern
neck of VA as of sunset. Embedded within this area is a cluster
of very heavy thunderstorms just northeast of Charlottesville VA
with embedded heavier (though smaller and more transient)
elements within this broader zone.

Activity will gradually spread northeastward through the
remainder of the evening. Looking at the heavy rainfall threat
some of the same areas in the lee of the north-central VA Blue
Ridge into the Shenandoah Valley may get hit again. Any
additional rainfall could lead to rapid water level increases.
The Flash Flood Watch was expanded northeastward slightly based
on near term guidance and trends, and extended until midnight.

Remnant showers will gradually lift to the northeast tonight
with low clouds and fog possible again. Lows will be in the mid
50s to mid 60s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
The weakening trough axis and possible weak surface low will be
near the Chesapeake Bay Thursday morning. This means any
remaining showers northeast of the Potomac should pivot away
during the morning hours. More breaks of sun are likely by the
middle of the morning on Thursday. However, northeast MD could
see clouds and a few shower linger even into the early portions
of the afternoon. For those that do break out on Thursday, high
temperatures are expected to rise toward 80. Not a lot of
confidence in the precipitation forecast thereafter. Advection
of a high theta-e airmass will be approaching from the west.
Other than possible terrain lift, forcing is otherwise nebulous
through the day, especially with mid-level heights rising in the
wake of the trough passage. However, CAMs suggest some storms
may develop over the central Appalachians at a minimum. Given
steepening lapse rates (in both the mid and lower levels) and
increasing shear, some storms could be severe. However, again
referring to those rising heights, still lots of questions
about the coverage, and also the strength should anything get
going. SPC has added a Marginal Risk for severe for now.

The uncertainty theme continues Thursday night through Friday
night as possible upstream convection moves toward the area. The
airmass will be characterized by steep lapse rates and strong
shear, so storms may be able to maintain themselves. Depending
on how the airmass is modified by upstream convection, Friday
in particular could have a high end CAPE/shear parameter space
across the area. However, the atmosphere may remain capped with
little to no storm development. Hopefully this becomes clearer
with time. What's more certain is that it will turn hot and
humid Friday, with highs well into the 80s and dew points in the
mid 60s to lower 70s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
An area of surface low pressure will track northeast across the
Great Lakes towards Quebec Saturday and Sunday with the associated
cold fronts pushing through the forecast area on Saturday. Showers
and thunderstorms are expected ahead of the frontal passage Saturday
afternoon. High temperatures will be in the upper 70s to upper 80s
for most with those at higher elevations staying in the upper 60s to
lower 70s. Overnight low temperatures will be in the 50s to mid 60s
across the area.

Conditions dry out overnight into Sunday as high pressure builds in
from the northwest. In the wake of the cold front, temperatures will
be noticeably cooler with high temperatures in the 60s to 70s for
most. Those in the southernmost portions of the area may reach the
low 80s. Dry conditions continue on Monday with high highs in the
60s and 70s across the forecast area.

Precipitation chances return Tuesday evening as another low pressure
system tracks from the central CONUS towards the Great Lakes. The
associated warm front lifts north towards the forecast area on
Tuesday, bringing a chance for showers and thunderstorms Tuesday
night.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Showers and a few thunderstorms will continue this evening,
generally progressing southwest to northeast. Thunderstorms are
most likely at CHO, but TS may be more scattered once they
reach the metro terminals. Showers may linger at BWI/MTN into
the night. Otherwise, expect a return to IFR to perhaps LIFR
ceilings after 3-6z (earlier at BWI/MTN). Light E to S winds
are expected through the TAF period. Additionally, could see
some patchy dense fog develop overnight. CHO, MRB and IAD seem
the most likely candidates for that.

Conditions improve to VFR on Thursday morning, at least for
everyone except BWI and MTN. The highest chance for an
afternoon/evening thunderstorm appears to be at CHO on Thursday,
but this is highly uncertain. By the afternoon, even BWI and MTN
should try to clear out. Have added some PROB30 groups in
tomorrow afternoon for thunderstorms at BWI, DCA, and IAD. This
is a very low threat at this time, again with highest chances at
CHO, but thought it was worthy of mentioning.

Sub-VFR conditions (ceilings or fog) may return to mainly
MRB/BWI/MTN Thursday night. There is also potential for one or
more rounds of showers and thunderstorms late Thursday night
through Friday night, but details remain very uncertain at this
time.

Sub-VFR conditions are possible on Saturday during showers and
thunderstorms. Southwest winds in Saturday morning shift to westerly
in the afternoon, gusting 15 to 20 knots. Winds shift to
northwesterly Sunday afternoon, gusting 15 to 20 knots.

&&

.MARINE...
South to southwest winds should remain sub-SCA through Thursday
Friday night. The main concern will come from thunderstorms,
although the timing, coverage, and strength of any storms is
very uncertain at this time. Storms aren't likely to reach the
waters Thursday, but there is still a chance.

Southwest winds shift to westerly on Saturday afternoon with showers
and thunderstorms possible across the waters. Winds are expected to
near, but remain below SCA criteria both days.

&&

.TIDES/COASTAL FLOODING...
Georgetown will likely have some freshwater related flooding by
Thursday, and a Coastal Flood Warning is now in effect for this
threat. Current forecast brings Georgetown to Moderate for much
of the day on Thursday as a result of the freshwater influence
flowing down from the west.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Warning from 7 AM Thursday to 4 PM EDT Friday
     for DCZ001.
MD...Flood Watch until midnight EDT tonight for MDZ501-502-509-510.
VA...Flood Watch until midnight EDT tonight for VAZ025>031-036>040-
     050-051-053-055>057-501>508-526-527.
WV...Flood Watch until midnight EDT tonight for WVZ050>053-055-
     501>506.
MARINE...None.

&&

SYNOPSIS...ADS/DHOF
NEAR TERM...ADS/DHOF/CJL
SHORT TERM...ADS/DHOF/CJL
LONG TERM...AVS
AVIATION...ADS/AVS/DHOF/CJL
MARINE...ADS/AVS/DHOF/CJL
TIDES/COASTAL FLOODING...CJL/DHOF
Hazardous weather outlook, May 14, 3:16 PM EST, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
416 PM EDT Wed May 14 2025

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-152030-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
416 PM EDT Wed May 14 2025

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

While heavy rain will not be as widespread as Tuesday, isolated
instances of flash flooding are possible through this evening as
showers and thunderstorms move across the area. A Flood Watch is
in effect for most areas south and west of the Potomac River.

Strong thunderstorms may require Special Marine Warnings for the
tidal waters through this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A River Flood Warning is in effect for the Potomac River upstream
of Washington DC Thursday into Friday. A Coastal Flood Warning
for this freshwater flooding is also in effect for Georgetown.

Severe thunderstorms capable of producing damaging winds and hail
are possible Friday, but confidence is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report flooding and rainfall
measurements to the National Weather Service.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-152030-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
416 PM EDT Wed May 14 2025

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

Flooding will continue in some areas through this evening. Visit
weather.gov for the latest warnings.

River Flood Warnings are also in effect for portions of the
Potomac, Shenandoah, and Rappahannock basins.

While heavy rain will not be as widespread as Tuesday, isolated
instances of flash flooding are possible through this evening as
showers and thunderstorms move across the area. A Flood Watch is
in effect for areas south of the Potomac River.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

River Flood Warnings continue through early Friday.

Severe thunderstorms capable of producing damaging winds and hail
are possible Friday, but confidence is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report flooding and rainfall
measurements to the National Weather Service.

MDZ501-502-509-510-VAZ503-504-WVZ501>506-152030-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
416 PM EDT Wed May 14 2025

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

Flooding will continue in some areas through this evening. Visit
weather.gov for the latest warnings.

River Flood Warnings are also in effect for portions of the
North Branch Potomac River basin.

While heavy rain will not be as widespread as Tuesday, isolated
instances of flash flooding are possible through this evening as
showers and thunderstorms move across the area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Severe thunderstorms capable of producing damaging winds and hail
are possible Friday, but confidence is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report flooding and rainfall
measurements to the National Weather Service.

DHOF

In the hours before

Local storm report, May 14, 7:31 PM EST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
831 PM EDT Wed May 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     Flood            Rixeyville              38.59N  77.97W
05/14/2025                   Culpeper           VA   Mesonet

            Hazel River at Rixeyville reached minor flood stage at
            0130 AM, moderate flooding at 945 AM and fell below
            minor flooding at 715 PM.

&&

Event Number LWX2504798

LFR
Local storm report, May 14, 7:33 PM EST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
833 PM EDT Wed May 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     Flood            Point of Rocks          39.27N  77.54W
05/14/2025                   Frederick          MD   Mesonet

            Potomac River at Point Rocks reached minor flood stage
            at 730 PM.

&&

Event Number LWX2504799

LFR
Local storm report, May 14, 7:37 PM EST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
837 PM EDT Wed May 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     Flood            Locust Dale             38.33N  78.10W
05/14/2025                   Madison            VA   Mesonet

            Robinson River at Locust Dale reached minor flood stage
            at 13/1145 PM, moderate flood stage at 14/0130 AM, and
            fell below flood stage at 14/6PM.

&&

Event Number LWX2504800

LFR
Local storm report, May 14, 7:41 PM EST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
841 PM EDT Wed May 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     Flood            Oldtown                 39.55N  78.56W
05/14/2025                   Allegany           MD   Mesonet

            Town Creek at Old Town reached minor flood stage at
            1115 AM and fell below flood stage at 8 PM.

&&

Event Number LWX2504801

LFR
Local storm report, May 14, 7:42 PM EST, 18 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Baltimore MD/Washington DC
842 PM EDT Wed May 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     Flood            Locust Dale             38.33N  78.10W
05/13/2025                   Madison            VA   Mesonet

            Robinson River at Locust Dale reached minor flood stage
            at 13/1145 PM, moderate flood stage at 14/0130 AM, and
            fell below flood stage at 14/6PM.

&&

Corrected event date...event time

Event Number LWX2504800

LFR
Local storm report, May 14, 7:45 PM EST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
845 PM EDT Wed May 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     Flash Flood      1 ESE Barboursville     38.16N  78.26W
05/14/2025                   Orange             VA   911 Call Center

            Woodgrove Road closed due to high water at least six
            inches deep flowing across the road. Route 33 was also
            closed nearby for a period of time.

&&

Event Number LWX2504802

BELAK

The radar

The Sterling radar (KLWX), 82 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Shenandoah

When
May 14, 8:00 PM EST to 9:45 PM EST
Where
Shenandoah County, 0.16 mi NNW of Mt Olive to 0.36 mi NW of Mt Olive
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.972, -78.431

Three to five feet of flowing water washed out the roadway near the intersection of Lee Rae Court and Mount Hebron Road.

Flash Flood, Orange

When
May 14, 8:44 PM EST to 9:45 PM EST
Where
Orange County, 0.91 mi ESE of Barboursville to 1.59 mi ESE of Barboursville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.163, -78.266

Woodford Road closed due to high water at least six inches deep flowing across the road. Route 33 was also closed nearby for a period of time.

Flash Flood, Shenandoah

When
May 14, 9:41 PM EST to 9:48 PM EST
Where
Shenandoah County, 1.42 mi SW of Wheatfield to 1.45 mi SSE of Wheatfield
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.068, -78.402

Turkey Run Road at Hummingbird Lane closed due to high water. Water rapidly flowing across the road at least one foot deep.

Flash Flood, Shenandoah

When
May 14, 9:44 PM EST to 9:48 PM EST
Where
Shenandoah County, 1.91 mi WNW of Mt Olive to 1.1 mi NE of St Stephens Church
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.984, -78.460

South Fork Tumbling Run flowing over Back Road. Road closed. Several feet of water flowing across the road. Other roads closed nearby.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1245993, 1245982, 1245994, 1245995.